Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 11, 2021Tallapoosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 11, 2021, 3:17 PM CDT for Tallapoosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 3:17 PM CDT (20:17 UTC)
Expired
Jun 11, 2021, 3:45 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 15 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS84 KBMX 112017
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
317 PM CDT Fri Jun 11 2021
 
ALZ037-112045-
Tallapoosa AL-
317 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLAPOOSA COUNTY
UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 9 miles north of Tallassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martin Dam, Southern Lake Martin and Yates Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3260 8573 3262 8589 3265 8589 3266 8591
      3270 8591 3271 8589 3272 8589 3274 8571
TIME...MOT...LOC 2017Z 275DEG 16KT 3268 8587 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:04 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 11, 3:04 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
304 PM CDT Fri Jun 11 2021

.SHORT TERM...
/Updated at 1227 AM CDT Fri Jun 11 2021/
Through Saturday.

Coverage of showers and storms continues to increase at midday
across Central Alabama. The broad mid to upper level trough, along
with several mesoscale factors continues to trigger additional
showers and storms in similar locations across our western
counties. Water vapor satellite imagery presents a very clear
picture in terms of the sharp dividing line where parcels are
currently being lifted across our northwest counties. Very dry air
aloft currently exists across much of Mississippi. As was
mentioned within the latest WPC mesoscale discussion for our area,
lifting of parcels will continue with westerly flow just off the
surface in addition to mesoscale boundary interactions. PWATs on
the KBMX sounding this morning came in at 1.81 inches, so we've
got plenty of moisture for storms to tap into. Modifying that
sounding for this afternoon's forecast high temps gives us between
3000 and 4000 J/kg of SBCAPE to work with, along with some dry
air aloft. Storms through the afternoon will continue to have
torrential downpours associated with them, along with gusty winds
of 30 to 40mph at times. A localized flash flood threat will
continue where these storms continue to move across similar areas.

Although storm coverage is expected to decrease with the loss of
daytime heating overnight tonight, we'll likely continue to see
some additional development of shower and storm clusters within
the northerly to northwesterly flow aloft. High-res guidance
continues to advertise this possibility, and have kept high chance
PoPs in the forecast through the overnight hours to account for
this. We'll have to watch for the possibility of perhaps some more
robust convection developing during the day on Saturday as a
stronger shortwave impulse moves southward out of the northerly
flow aloft. At least isolated severe wind gusts could be possible
across a good portion of the area, as microburst parameters are
showing moderate to high across much of Central Alabama. We'll
closely monitor the upstream development as we go through the
night tonight and into Saturday morning.

56/GDG

.LONG TERM...
/Updated at 0222 PM CDT Fri Jun 11 2021/

Sunday through Thursday.

No significant changes to previous forecast. Rain chances will
remain very low next week as drier mid level air spreads over
Alabama. A weak low level boundary across south Alabama may
trigger a few storms each afternoon. The warmest daytime
temperatures will be on Sunday and Monday as the upper ridge over
Texas expands eastward. Slightly cooler and drier air will advect
southward into Alabama by mid-week as the western upper ridge
expands northward and allows the east coast upper trof to dig
southward.

58/rose

Previous long-term discussion:
/Updated at 0330 AM CDT Fri Jun 11 2021/

Sunday through Thursday.

A mid- to upper-level ridge will increase its prominence across
the western CONUS Sunday and into early next week. Medium-range
guidance suggests H5 heights ~600 dam near the Colorado Rockies by
Tuesday. Meanwhile, the amplifying jet stream will feature a
strong longwave trough across Quebec and Ontario before rotating
into the Northeast by mid next week. With these extensive synoptic
feature in play in place to our west and to our north, antecedent
weaknesses aloft across the Southeast will continue slowly
displace toward the Gulf Coast and FL Peninsula on Sunday. This
will coincide with transition to northerly flow across Central AL
and decreasing diurnally-driven convective rain chances as lower
tropospheric moisture content settles over the Deep South. Best
PoPs are across the southern forecast area for Sunday due to
proximity to better moisture and the lingering, elongated upper-
level trough stretched along the northern Gulf Coast. This sort of
PoP trend is expected to persist for much of the extended
forecast period as we remain in a relatively slow moving pattern
across the CONUS, generally speaking. Temperatures will be a
trade off as drier air will help increase diurnal temperature
ranges. Highs in the upper 80s to lower 90s are expected through
Wednesday. Throughout this time daily convective activity should
remain maximized near the I-10 corridor where the sea breeze will
foster showers/thunderstorms along an axis of relatively high
theta-e content positioned along the Gulf Coast.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Northwest flow aloft has resulted in clusters of tstms in a zone
from KTUP-KTCL-KMGM this afternoon. The tstm activity will continue
thru 03z and produce lcl IFR vsbys and wind gusts of 30-35 kts.
Outside convection, VFR conds will prevail through the overnight
hours. MVFR cigs will develop 10-12Z and become VFR by the end of
the forecast period. There will likely be additional shower and
tstm development after 12z, with stronger storms after 15z.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

&&

.FIRE WEATHER...

Relative humidity values remain elevated through the weekend.
Numerous showers and storms again on Saturday, but fewer storms on
Sunday along with warmer daytime temperatures. Stronger storms
with wind gusts 35 to 45 mph possible Saturday afternoon and
evening, mainly across the western and southern portions of the
area. A relatively drier northerly low level flow early next week
will result in much lower rain chances and lower afternoon RH
values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  91  69  91  69 /  40  40  10  20  10
Anniston    70  90  70  90  70 /  50  50  10  20  10
Birmingham  70  90  71  91  71 /  50  60  20  20  10
Tuscaloosa  72  91  72  92  72 /  50  60  20  30  10
Calera      71  90  72  91  72 /  50  60  20  20  10
Auburn      70  87  71  89  71 /  60  60  20  20  10
Montgomery  73  92  72  93  73 /  60  70  20  30  10
Troy        73  90  72  92  72 /  60  70  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 11, 2:16 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
216 PM CDT Fri Jun 11 2021

ALZ011>015-017>050-122230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
216 PM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Numerous showers and thunderstorms will impact Central Alabama
through the evening hours. With heavy downpours at times and storms
moving over already saturated ground, there will be a chance for
localized flooding across the northern and central portions of
Central Alabama.

Minor flooding is occurring along portions of the Tombigbee River
basin today. Please see river flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms may develop during the afternoon hours
from around 1 PM to 8 PM on Saturday across the southwest two thirds
of Central Alabama. The main threat will be damaging winds up to 60
MPH.

In addition, heavy rainfall will occur at times on Saturday which
may cause localized flooding across portions of Central Alabama.

Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Thursday. Please see river
flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Saturday.

08

In the hours before

Local storm report, Jun 11, 1:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     FLASH FLOOD      3 NE LAKE LURLEEN STATE 33.33N 87.64W
06/11/2021                   TUSCALOOSA         AL   PUBLIC

            FLOWING WATER OVER HOMEPLACE ROAD IN TWO
            SPOTS.

&&

GMS
Local storm report, Jun 11, 1:30 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD      3 WNW LAKE LURLEEN STAT 33.32N 87.72W
06/11/2021                   TUSCALOOSA         AL   PUBLIC

            VIDEO SHOWS WARDS MILL CREEK IS OVERFLOWING
            ACROSS JACKSON TRACE ROAD.

&&

GMS
Local storm report, Jun 11, 1:32 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      NEW LEXINGTON           33.56N 87.66W
06/11/2021                   TUSCALOOSA         AL   PUBLIC

            PHOTO SHOWS DEEP, FLOWING WATER ACROSS A
            ROADWAY IN NEW LEXINGTON IN NORTHERN
            TUSCALOOSA COUNTY.

&&

GMS
Special weather statement, Jun 11, 2:14 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CDT Fri Jun 11 2021

ALZ022-023-031-032-111945-
Greene AL-Hale AL-Pickens AL-Tuscaloosa AL-
214 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS...NORTHEASTERN GREENE AND NORTHWESTERN HALE
COUNTIES UNTIL 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mantua, or 13 miles north of Eutaw, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Akron, Union, Knoxville, Benevola, Mantua, Jena, Snoddy, Ralph
and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 8807 3320 8781 3294 8763 3282 8786
TIME...MOT...LOC 1914Z 330DEG 22KT 3304 8786

25/Owen
Special weather statement, Jun 11, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
245 PM CDT Fri Jun 11 2021

ALZ045-047-048-112030-
Lee AL-Macon AL-Russell AL-
245 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE...NORTHEASTERN
MACON AND NORTHWESTERN RUSSELL COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or 7 miles southeast of Notasulga, moving
east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Tuskegee, Notasulga, Franklin, Uchee, Lake Tuskegee, Tuskegee
National Forest, Beauregard, Society Hill, Griffen Mill, I 85 Rest
Area, Uphapee Creek, Creek Stand, Chewacla State Park, Marvyn and
Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8540 3244 8581 3260 8563 3254 8526
TIME...MOT...LOC 1945Z 286DEG 18KT 3248 8559

25/Owen
Special weather statement, Jun 11, 3:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
317 PM CDT Fri Jun 11 2021

ALZ037-112045-
Tallapoosa AL-
317 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLAPOOSA COUNTY
UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 9 miles north of Tallassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martin Dam, Southern Lake Martin and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3260 8573 3262 8589 3265 8589 3266 8591
      3270 8591 3271 8589 3272 8589 3274 8571
TIME...MOT...LOC 2017Z 275DEG 16KT 3268 8587

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:46 AM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jun 11, 10:47 AM CDTFlash Flood WarningBMXTuscaloosa118 min
Jun 11, 12:10 PM CDTSpecial Weather StatementBMXPickens65 min
Jun 11, 12:18 PM CDTSpecial Weather StatementBMXTuscaloosa42 min
Jun 11, 12:47 PM CDTFlash Flood WarningBMXTuscaloosa3 hr
Jun 11, 12:52 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Jun 11, 1:37 PM CDTFlash Flood WarningBMXPickens2 hr
Jun 11, 2:14 PM CDTSpecial Weather StatementBMXGreene31 min
Jun 11, 2:25 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Pickens4 hr
Jun 11, 2:45 PM CDTSpecial Weather StatementBMXMacon45 min
Jun 11, 3:32 PM CDTAreal Flood AdvisoryBMXLamar3 hr
Jun 11, 3:36 PM CDTSpecial Weather StatementBMXMarion39 min
Jun 11, 3:45 PM CDTSpecial Weather StatementBMXMarion30 min
Jun 11, 3:49 PM CDTSpecial Weather StatementBMXRussell26 min
Jun 11, 4:45 PM CDTSpecial Weather StatementBMXWinston45 min
Jun 11, 5:16 PM CDTSpecial Weather StatementBMXMarion44 min
Jun 11, 5:17 PM CDTSpecial Weather StatementBMXLamar28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.